Mississippi, 2002

Hail and Damaging Winds in Mississippi, August 20, 2002

August 20, 2002 · NWS JAN · 6 events in 6 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 9:15 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 9:15 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS SHREVEPORT LA
1015 AM CDT TUE AUG 20 2002

FORECAST PROBLEM THIS PACKAGE...
TEMPERATURES IN THE SHORT TERM
RAIN CHANCES THIS WEEKEND

NO SIGNIFICANT CHANGES NEEDED TO THE CURRENT ZONES FORECAST. WINDS
ARE LIGHT FROM THE NORTH...BUT THE SPEEDS ARE NOT SIGNIFICANT ENOUGH
TO WARRANT AN UPDATE OF THE ZONES AT THIS TIME. WILL CONTINUE TO
MONITOR FOR ANY CHANGES NEEDED PRIOR TO NEXT ZONE PACKAGE.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTIDS = 10/36
JAN   93  73  93  73 /  20  10  20  20
MEI   93  71  92  72 /  30  20  20  20

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 20, 9:30 AM CST, 4 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS SHREVEPORT LA
1030 AM CDT TUE AUG 20 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY
DURING THE AFTERNOON AND EARLY EVENING...ACROSS THE ENTIRE
FORECAST AREA.

A VERY MOIST AIRMASS REMAINS IN PLACE...COMBINE THAT WITH COOLER
TEMPERATURES AND A WEAK DISTURBANCE ALOFT...AND THUNDERSTORMS
WILL BE POSSIBLE AS TEMPERATURES REACH THE LOWER 90S. INSTABILITY
WILL BE SUFFICIENT ENOUGH TO ALLOW A FEW THUNDERSTORMS TO BECOME
SEVERE. THE MOST FAVORABLE LOCATION FOR SEVERE STORMS WILL BE
SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO MERIDIAN
MISSISSIPPI. THE STRONGEST STORMS WILL OCCUR BETWEEN 1 AND 7
PM...WITH WIND GUSTS TO 60 MPH BEING THE MAIN CONCERN.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTER GROUPS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 20, 1:39 PM CST, 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT TUE AUG 20 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM
TONIGHT ALONG AND SOUTHEAST OF A RAYVILLE TO VICKSBURG TO CANTON
TO KOSCIUSKO TO EUPORA LINE. DAMAGING WIND GUSTS TO 70 MPH WILL
BE THE MAIN THREAT WITH THESE STORMS.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY TODAY. A DISTURBANCE IN THE UPPER LEVELS OF
THE ATMOSPHERE WILL MOVE SOUTHWEST ACROSS THE AREA...TRIGGERING
SCATTERED THUNDERSTORMS. DUE TO THE STRONG INSTABILITY IN
PLACE...A FEW OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF
NORTHEAST LOUISIANA AND MUCH OF SOUTHERN AND EASTERN MISSISSIPPI.
THE THUNDERSTORMS SHOULD GRADUALLY DISSIPATE AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNELL...AND HAM RADIO OPERATORS MAY BE NEEDED THIS AFTERNOON
AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Newton

When
August 20, 2:07 PM CST
Where
Newton County, 3 mi S of Newton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.167

Thunderstorm Wind, Lowndes

When
August 20, 6:20 PM CST
Where
Lowndes County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.450

Several trees were blown down in Columbus, as well as the remainder of Lowndes County.

Thunderstorm Wind, Clay

When
August 20, 6:35 PM CST
Where
Clay County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.633, -88.733

Twelve to fifteen trees were blown down across the county.

Thunderstorm Wind, Choctaw

When
August 20, 7:15 PM CST
Where
Choctaw County, Weir
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
33.267, -89.283

Two trees and one powerline were blown down in the community.

Thunderstorm Wind, Webster

When
August 20, 7:15 PM CST
Where
Webster County, Countywide
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
33.600, -89.267

Three trees and several powerlines were blown down across the county.

Thunderstorm Wind, Winston

When
August 20, 7:30 PM CST
Where
Winston County, Louisville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -89.050

Several trees and powerlines were blown down around the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316034, 5316035, 5316036, 5316037, 5316038, 5316039.